If your cancer is affecting your bones, or at risk of spreading to your bones, you might have treatment for this. These treatments can occasionally cause osteonecrosis of the jaw. Treatments include:
- bisphosphonates (drugs that help prevent or slow down bone thinning)
- denosumab (a type of targeted therapy called a monoclonal antibody)
More rarely other treatments can cause osteonecrosis of the jaw. These are treatments that interfere with cancer’s ability to develop a blood supply. Two examples are bevacizumab (Avastin) and sunitinib.
Radiotherapy to the jaw area can also cause osteonecrosis of the jaw and is called osteoradionecrosis. This page is about osteonecrosis caused by cancer drugs.
What is osteonecrosis?
Osteo means bone and necrosis means cell or tissue death. So, osteonecrosis (pronounced oss-tee-oh-neh-kro-sis) means death of bone tissue. Bone can die in any part of the body if its blood supply is cut off and the cells can’t get oxygen or food.
Osteonecrosis of the jaw is an uncommon condition. The exact causes are not known. But possible factors that might increase the risk during bisphosphonate or denosumab treatment include:
- chemotherapy treatment
- steroid therapy
- an underlying cancer
- a history of gum disease or mouth infections
- low levels of red blood cells (anaemia)
- dental surgery such as pulled teeth (extractions)
Symptoms of osteonecrosis
The main symptoms of osteonecrosis of the jaw include:
- pain, swelling, or gum infections
- development of exposed bone in the mouth along either the top or bottom jaws
- loosening of teeth
- poor healing of the gums especially after dental work
- numbness or a feeling of heaviness in the jaw
These symptoms might be signs of other less serious conditions. But if you have any of them or other dental symptoms, tell both your cancer doctor and your dentist straight away.
How common is osteonecrosis of the jaw?
Research has found that while taking bisphosphonates or denosumab for cancer that has spread to the bone, around 1 to 2 out of every 100 people (around 1 to 2%) will get osteonecrosis of the jaw.
Studies have looked at the benefits and risks of bisphosphonates for women with early breast cancer. The aim of this bisphosphonate treatment was to:
- lower the risk of cancer coming back
- prevent osteoporosis
Researchers have found that less than 1 in 100 people (less than 1%) having bisphosphonates for this reason will develop osteonecrosis of the jaw. This increases to around 2 out of 100 (around 2%) of people having more intensive bisphosphonate treatment.
Sometimes bisphosphonates can be given as tablets. And the risk of osteonecrosis of the jaw is even lower with tablet therapy.
The most important factor affecting the risk is the number of treatments you have. People having monthly treatments to help control symptoms of secondary bone cancer are at the most risk, but remember the risk is still low.
Studies also suggest that nearly all of the people affected with osteonecrosis either wore dentures or had dental treatment in the previous year. This is why researchers think dental treatment is a risk factor.
To lower the risk, you should have a dental examination and any necessary treatment before you start this type of treatment if you:
- have cancer
- are having chemotherapy
- are taking steroids
- have unhealthy teeth and gums
You should avoid any invasive dental treatment such as extraction or insertion of dental implants while you are taking these treatments. You can have fillings and routine cleaning.
Talk to your specialist if you need dental treatment about whether you should stop your bisphosphonates beforehand. Talk to your cancer specialist or advice line before stopping your bisphosphonate or denosumab treatment.
Managing osteonecrosis of the jaw
Your team will help you manage osteonecrosis of the jaw. What treatment you are likely to have depends on factors including:
- your type of cancer
- what medication you are taking
- how big the area of osteonecrosis is
- how well you are generally
Many people find that good mouth care, antibiotics and mouthwashes help to manage osteonecrosis.
Some people have surgery to treat the condition. This is less common.
Continuing with bisphosphonate or denosumab treatment
Bisphosphonates and denosumab are a very important part of treatment for people with some types of cancer. They can help lower the risk of bone problems such as fractures. They can also lower the risk of developing a secondary bone cancer for some people.
Your specialist usually recommends you continue with the bisphosphonate, or other treatment, while managing your jaw problems.
Important information about jaw problems and bisphosphonate or denosumab treatment
Tell your doctor and dentist about any problems with your mouth. Always tell your dentist that you are taking bisphosphonate or other treatments that can cause osteonecrosis.
Dental check ups
Have a dental check up and any treatment before you start taking these drugs. Have regular dental check ups.
You should avoid having any major surgical procedures to your mouth or jaw areas if possible. You will not be able to have dental implants.
If you need major dental treatment such as extractions your doctor might consider stopping your bisphosphonates for a few weeks before treatment. Your team will be cautious about restarting your bisphosphonate treatment. It will be when the site of the extraction has fully healed.
If you have any mouth infections you might need to take a course of antibiotics, and to use mouthwashes.
For more severe infections you might need antibiotics into your bloodstream (intravenously).
Clean your teeth regularly and carefully.
Bisphosphonates with other treatments
Jaw problems are more likely in people who:
- have had bisphosphonates into the bloodstream for several years
- and have had treatment with chemotherapy and steroids at the same time